Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 391, NWS Norman, OK

August 14, 2002Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 14, 2002, 12:23 AM CDT for Marshall County, Oklahoma. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2002, 12:23 AM CDT (05:23 UTC)
Expired
Aug 14, 2002, 12:45 AM CDT
In force
22 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Marshall County, OK

The radar

The Norman radar (KTLX), 150 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 12:30 AM CDTThunderstorm WindKingston, OKLarge tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 8:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WUUS54 KOUN 140523
SVROKC
OKC095-140545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1223 AM CDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1245 AM CDT

* AT 1223 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS FROM 10 MILES NORTHWEST OF LEBANON TO 9 MILES WEST OF 
WILLIS...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE KINGSTON...LEBANON...LITTLE
  CITY...MADILL...MCBRIDE...OAKLAND...WILLIS AND WOODVILLE

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS IN EXCESS OF 60 MPH 
ARE LIKELY WITH THIS SEVERE THUNDERSTORM. THIS WARNING INCLUDES 
ADJACENT AREAS OF LAKE TEXOMA.

LAT...LON 3417 9696 3387 9694 3382 9658 3417 9657

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 8:25 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 8:25 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT TUE AUG 13 2002

WIDESPREAD CONVECTION CONTINUES ALONG SFC AND 850MB FRONTS WHICH ARE
LOCATED IN SRN ZONES. IMPRESSIVELY STRONG H5 TROUGH STILL DIGGING ACROSS
THE HIGH PLAINS SO FAVOR AT LEAST CHC POPS AFTER MIDNIGHT. MAY HAVE
TO RAISE POPS SLIGHTLY IF LIFT AHEAD OF TROUGH HELPS PROVIDE
ADDITIONAL CONVECTION FURTHER NORTH THAN ANTICIPATED BY 12Z AND 18Z
MODELS.

FLOW ACROSS SOUTHERN ZONES HAS INCREASED MARKEDLY SINCE 12Z.
ENVIRONMENT FAVORS SUPERCELL DEVELOPMENT IN SE OK WITH TEMPS STILL
IN THE UPPER 80S AND DEW POINTS IN THE LOW 70S. WITH LOSS OF
HEATING...EXPECT THREAT TO BE SHORT-LIVED. WATCHING ACTIVITY CLOSELY.

INTRODUCED SOME PATCHY FOG AND DROPPED MINS A CATEGORY IN NORTHERN
ZONES. EVEN THOUGH CURRENT DEW POINTS ARE IN THE UPPER 50S TO LOW
60S THERE...LIGHT WINDS WILL ALLOW FOG TO DEVELOP WHICH SHOULD DROP
DEW POINTS AND TEMPS NOTICABLY. NOT MANY CHANGES TO REST OF FORECAST.

FCSTID = 13

------------------------------------------------

341 PM CDT TUE AUG 13 2002

SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS
PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD
INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS
OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO
THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST
UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE
BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR
SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL
LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE
FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW
RETURNS. LTL CHANGE TO EXTENDED.

FCSTID =02
OKC   63  86  64  92 /  40  10  10  10
HBR   62  87  66  94 /  20  10  10  10
SPS   66  90  68  96 /  50  10  10  10
GAG   55  86  63  94 /  10  10  10  10
PNC   61  86  65  93 /  40  10  10  10
DUA   66  86  68  93 /  80  20  10  10

.OUN...
.OK...NONE.
.TX...NONE.

In the hours before

Local storm report, Aug 13, 7:25 PM CDT, 4 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    1 NW ARDMORE              OK   1.00 INCH HAIL
08/13/02   CARTER                         SPOTTER REPORT

JLP
Local storm report, Aug 13, 7:31 PM CDT, 4 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    SPRINGER                  OK   1.00 INCH HAIL
08/13/02   CARTER                         REPORTED BY PUBLIC

JLP
Local storm report, Aug 13, 8:24 PM CDT, 3 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DAVIS                     OK   1.75 INCH HAIL
08/13/02   MURRAY                         REPORTED BY EM

0710 PM    6 E DAVIS                 OK   WIND DAMAGE
08/13/02   MURRAY                         TRAILER HOME UNROOFED,
                                          TREES DOWN.  REPORTED BY EM
Local storm report, Aug 13, 9:26 PM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    1 E WAPANUCKA             OK   .75 INCH HAIL
08/13/02   JOHNSTON                       REPORTED BT PUBLIC

0905 PM    2 NW FARGO                TX   1.00 INCH HAIL
08/13/02   WILBARGER                      AMATEUR RADIO REPORT

JLP
Local storm report, Aug 13, 9:35 PM CDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    2 E MIDDLEBERG            OK   .88 INCH HAIL
08/13/02   GRADY                          REPORTED BY RETIRED NWS
                                          EMPLOYEE

JLP
Local storm report, Aug 13, 9:39 PM CDT, 2 hours 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    2SSW CANEY                OK   60 MPH WIND GUST
08/13/02   ATOKA                          EST 60 MPH WIND GUST BY
                                          PUBLIC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:15 PM CDTSevere Thunderstorm WarningOUNCarter45 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
Aug 13, 8:29 PM CDTSevere Thunderstorm WarningOUNAtoka, Johnston61 min
Aug 13, 9:05 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton40 min
Aug 13, 9:28 PM CDTSevere Thunderstorm WarningOUNAtoka47 min
Aug 13, 10:04 PM CDTSevere Thunderstorm WarningOUNCotton26 min
Aug 14, 12:45 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall45 min
Aug 14, 1:14 AM CDTFlash Flood WarningOUNAtoka, Bryan3 hr
Aug 14, 3:53 AM CDTFlash Flood WarningOUNAtoka, Bryan, Coal, Johnston3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.